Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 35, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 20, 2005, 3:51 PM PDT for San Bernardino County, California. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2005, 3:51 PM PDT (22:51 UTC)
- Expired
- Jul 20, 2005, 4:45 PM PDT
- In force
- 54 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 70 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 10.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3607 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 202252 FFWSGX CAC071-202345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 351 PM PDT WED JUL 20 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 445 PM PDT * AT 344 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM 7 MILES SOUTHWEST OF BIG BEAR LAKE...OR ABOUT 6 MILES NORTHWEST OF FOREST FALLS...MOVING NORTHWEST AT 15 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR... RURAL SOUTHWESTERN SAN BERNARDINO COUNTY AT 410 PM PDT THE HEAVIEST RAIN WAS NEAR CONVERSE NEAR HIGHWAY 38. RAINFALL RATES OF GREATER THAN ONE INCH OF RAIN PER HOUR WILL OCCUR WITH THIS STORM. IT WILL MOVE WEST AT 20 MPH INTO AREAS WHICH HAVE EXPERIENCED FIRES IN RECENT YEARS...SO MUDSLIDES WILL BE POSSIBLE. RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. LAT...LON 3409 11694 3423 11684 3431 11713 3413 11720 $$ MAXWELL
1 follow-up statement
000 WGUS76 KSGX 202305 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 405 PM PDT WED JUL 20 2005 CAC071-202345- SAN BERNARDINO CA- 405 PM PDT WED JUL 20 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM PDT FOR SOUTHWESTERN SAN BERNARDINO COUNTY... AT 400 PM PDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF BIG BEAR LAKE...OR JUST WEST OF ANGELES OAKS...MOVING NORTHWEST AT 15 MPH. HEAVY RAINS...ONE-HALF INCH DIAMETER HAIL AND FLOODING WAS REPORTED AT ANGELES OAKS AT 345 PM. DOPPLER RADAR ESTIMATES THAT RAINFALL AMOUNTS HAVE EXCEEDED ONE INCH IN THAT AREA. BY 430 PM...THE THUNDERSTORM WILL BE ABOUT 5 MILES SOUTHEAST OF RUNNING SPRINGS. A SLIGHT DECREASE IN INTENSITY IS EXPECTED. HOWEVER...THIS AREA BURNED DURING THE FIRES IN THE FALL OF 2003...SO MUDSLIDES WILL BE LIKELY. MUD SLIDES AND ROCK SLIDES ARE POSSIBLE. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3409 11694 3423 11684 3431 11713 3413 11720 $$ MAXWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:30 PM PDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 20, 2:30 PM PDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT WED JUL 20 2005 .SYNOPSIS...STRONG HIGH PRESSURE AND EASTERLY FLOW WILL BRING MORE HEAT AND HUMIDITY TO SOUTHWEST CALIFORNIA FOR THE REMAINDER OF THE WEEK. EVEN COASTAL AREAS WILL WARM AS THE MARINE LAYER IS FORCED OFFSHORE. INCREASING MOISTURE FROM MEXICO WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS FOR THE NEXT FEW DAYS...MAINLY DURING THE AFTERNOONS. SOME OF THESE SHOWERS COULD DRIFT TO THE COAST DUE TO SOUTHEAST FLOW ALOFT TODAY AND THURSDAY. THE THREAT FOR RAIN WILL INCREASE OVER THE WEEKEND AS MOISTURE FROM THE REMAINS OF HURRICANE EMILY MOVE OVER THE REGION. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. SATELLITE IMAGERY SHOWS THE CLOUD COVER ASSOCIATED WITH THE SE MONSOONAL FLOW CONTINUING TO MOVE ACROSS SOCAL AND SHOWERS AND POSSIBLE TSTMS ARE BEGINNING TO DEVELOP IN THE UPPER DESERTS. THIS HAS PUSHED THE MARINE LAYER ABOUT 30 MILES OFF THE COAST AND ALLOWED THE COASTAL AREAS TO WARM UP WITH SOME LOCATIONS REACHING THE UPPER 70S TO LOW 80S. THE SEA BREEZE HAS BEGUN BUT IS WEAK AND IS HAVING LITTLE OR NO EFFECT ON COASTAL TEMPERATURES SO FAR. FARTHER INLAND...MOISTURE LEVELS REMAIN HIGH WITH DEWPOINT TEMPS IN THE 60S AND 70S IN THE LOWER DESERTS. THE NAM MODEL SHOWS DEEP MOISTURE AND INSTABILITY OVER THE REGION TODAY AS MOISTURE FROM THE NOCTURNAL MEXICAN CONVECTION IS STEERED OVER THE AREA ON INCREASING SE WINDS ALOFT. AS A RESULT...EXPECT TO SEE INCREASED CONVECTION THIS AFTERNOON AS TEMPS CONTINUE TO CLIMB...PARTICULARLY OVER THE MTNS AND HIGH DESERTS. NO SYNOPTIC SCALE TRIGGER IS EVIDENT...SO THE ACTIVITY SHOULD DEVELOP ON THE HIGHER PEAKS DURING TIME OF MAX HEATING. THE MASSIVE UPPER HIGH DRIFTS A BIT OVER THE NEXT FEW DAYS BUT ESSENTIALLY KEEPS US IN E TO SE MOIST FLOW WITH HIGH 500 MB HEIGHTS. LOOKS LIKE SOME DRYING OVER SOCAL ON THU AS A RIDGE AXIS BUILDS OVER THE AREA...AND UPPER WINDS STRENGTHEN CONSIDERABLY FROM THE SE. THIS SHOULD CONFINE THUNDERSTORMS MORE TO THE MTNS AND KEEP THEM MOVING. BY FRI...UPPER WINDS DECREASE A BIT AND THE RIDGE DRIFTS BACK TO THE N. SO IT LOOKS LIKE A BETTER CHANCE FOR MORE WIDESPREAD PROBLEMATIC THUNDERSTORMS WITH FLASH FLOOD POTENTIAL...ALTHOUGH MOISTURE DOES NOT INCREASE AGAIN UNTIL SATURDAY. ANY REDEVELOPMENT OF THE MARINE LAYER WILL DEPEND IF AN EDDY CAN SPIN UP IN THE BIGHT OR NOT. RIGHT NOW IT LOOKS LIKE THE MARINE STRATUS WILL BE MINIMAL NIGHTS AND MORNINGS THROUGH THE WEEKEND. LOOKS LIKE WE COULD SEE MORE WIDESPREAD CLOUDS...SHOWERS AND THUNDERSTORMS AS MOISTURE ASSOCIATED WITH THE REMNANTS OF HURRICANE EMILY MOVES OVER SOCAL AS AN EASTERLY WAVE ON SAT AND SUN. BY MONDAY...THE HIGH IS FORECAST TO DRIFT BACK OVER US WHICH WOULD DECREASE THE MONSOONAL FLOW FOR SOME DRYING NEXT WEEK...BUT CONTINUED WARM TO HOT INLAND. THE MARINE LAYER COULD RETURN ON MON AND TUE AS THE MONSOONAL FLOW WEAKENS. && .AVIATION... THE MARINE LAYER CONTINUES TO BE PUSHED OFFSHORE IN RESPONSE TO STRONG HIGH PRESSURE ALOFT AND AN EASTERLY FLOW OVER THE AREA. THIS WILL CONTINUE THROUGH THE NIGHT AND ON THURSDAY WITH SOME RECOVERY OF THE MARINE LAYER EXPECTED THURSDAY NIGHT INTO FRIDAY MORNING. AS A RESULT...MOSTLY VFR CONDITIONS ARE EXPECTED AT ALL AIRPORTS IN THE AREA INCLUDING THE TAF SITES. SCATTERED ALTOCUMULUS ABOVE 12000 FEET MSL WILL DRIFT WESTWARD ACROSS THE AREA FROM ARIZONA AND NORTHWEST MEXICO THROUGH THURSDAY. THE AIR MASS IS UNSTABLE ENOUGH FOR SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS DURING THE AFTERNOON. BASES SHOULD REMAIN ABOVE 10000 FEET MSL. LOCAL MVFR VISIBILITIES FROM HAZE ESPECIALLY ALONG THE COAST...CNO/ONT/SBD AREA AND IN THE DESERTS. && .SGX WATCHES/WARNINGS/ADVISORIES...SPECIAL WEATHER STATEMENT FOR INCREASING MONSOONAL THUNDERSTORMS...SEE LAXSPSSGX. && PUBLIC...PG AVIATION...HORTON
Hazardous weather outlook, Jul 20, 4:00 AM PDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT WED JUL 20 2005 CAZ055-056-058-060-061-062-202300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AND DESERT AREAS IN EXTREME SOUTHWESTERN CALIFORNIA. MONSOONAL MOISTURE MOVING NORTHWEST OUT OF MEXICO WILL PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THE REST OF THIS WEEK OVER MOST MOUNTAIN AND DESERT AREAS OF SOUTHWESTERN CALIFORNIA. ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING...BUT THERE WILL BE ENOUGH MOISTURE AND INSTABILITY PRESENT FOR SOME OF THEM TO PRODUCE LARGE HAIL...STRONG WINDS...AND LOCALLY HEAVY RAIN. IN ADDITION...A FEW STORMS MAY REMAIN NEARLY STATIONARY OR MOVE OVER THE SAME AREA RESULTING IN LOCAL FLASH FLOODING. PEOPLE IN AND BELOW RECENTLY BURNED AREAS SHOULD BE PARTICULARLY AWARE OF ANY PROLONGED HEAVY RAIN AND BE PREPARED TO MOVE TO HIGHER GROUND. DEBRIS FLOWS CAN QUICKLY DEVELOP ON SLOPES AND BLOCK ROADS AND INUNDATE LOW LYING AREAS. .DAY ONE... TODAY THROUGH TONIGHT. SCATTERED THUNDERSTORMS WITH DANGEROUS LIGHTNING IN THE AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE LARGE HAIL...STRONG WINDS... AND LOCALLY HEAVY RAIN. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY. PERIODS OF SHOWERS AND THUNDERSTORMS. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN...HAIL...AND STRONG WINDS. THE FLASH FLOOD POTENTIAL INDEX FOR THURSDAY IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA TODAY. CAZ042-043-048-050-057-202300- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SANTA ANA MOUNTAINS AND FOOTHILLS- 400 AM PDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...THE SAN DIEGO COUNTY VALLEYS...AND THE SANTA ANA MOUNTAINS AND FOOTHILLS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. SLIGHT CHANCE OF THUNDERSTORMS WITH DANGEROUS LIGHTNING...LOCALLY STRONG WINDS AND HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY. CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. JAD NNNN
In the hours before
Special weather statement, Jul 20, 2:45 PM PDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 245 PM PDT WED JUL 20 2005 CAZ042-043-048-050-055>058-060>062-210600- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 245 PM PDT WED JUL 20 2005 ...MOUNTAIN AND DESERT THUNDERSTORMS TO INCREASE THIS WEEK... MONSOONAL MOISTURE MOVING NORTHWEST OUT OF MEXICO WILL PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THE REST OF THIS WEEK OVER MOST MOUNTAIN AND DESERT AREAS OF SOUTHWESTERN CALIFORNIA. EASTERLY FLOW WILL ALSO PUSH SOME OF THE SHOWERS INTO THE VALLEYS... AND LOCALLY TO THE COAST. THUNDERSTORMS WILL MAINLY DEVELOP OVER THE MOUNTAIN PEAKS AND HIGH DESERT AREAS IN THE AFTERNOON...THEN DRIFT OFF THE MOUNTAINS AND DISSIPATE DURING THE EVENINGS WEDNESDAY THROUGH FRIDAY. ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING...BUT THERE WILL BE ENOUGH MOISTURE AND INSTABILITY PRESENT FOR SOME OF THEM TO PRODUCE LARGE HAIL...STRONG WINDS...AND LOCALLY HEAVY RAIN. IN ADDITION...A FEW STORMS MAY REMAIN NEARLY STATIONARY OR MOVE OVER THE SAME AREA RESULTING IN LOCAL FLASH FLOODING. PEOPLE IN AND BELOW RECENTLY BURNED AREAS SHOULD BE PARTICULARLY AWARE OF ANY PROLONGED HEAVY RAIN AND BE PREPARED TO MOVE TO HIGHER GROUND. DEBRIS FLOWS CAN QUICKLY DEVELOP ON SLOPES AND BLOCK ROADS AND INUNDATE LOW LYING AREAS. BY THE WEEKEND...THE REMAINS OF HURRICANE EMILY WILL MOVE OVER BAJA CALIFORNIA. SOME OF THIS MOISTURE WILL BE DRAWN OVER SOUTHERN CALIFORNIA. THIS COULD BRING MORE WIDESPREAD CLOUDS...SHOWERS AND THUNDERSTORMS. SOME OF THE RAIN COULD REACH COASTAL AREAS. ANY THUNDERSTORMS THAT DEVELOP COULD PRODUCE FLASH FLOODING DUE TO THE VERY MOIST ATMOSPHERE. PEOPLE WITH OUTDOOR INTERESTS IN THE MOUNTAINS AND DESERTS SHOULD BE PREPARED FOR THUNDERSTORM ACTIVITY...INCLUDING SEEKING SHELTER IF LIGHTNING OCCURS...OR CLIMBING TO HIGHER GROUND IN THE EVENT OF ANY FLASH FLOODING. LONG-RANGE NUMERICAL MODELS SHOW THAT AFTERNOON THUNDERSTORMS COULD CONTINUE OVER THE MOUNTAINS AND DESERTS INTO NEXT WEEK...THOUGH LESS WIDESPREAD THAN THOSE EXPECTED THIS WEEKEND. JAD/MAXWELL
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:44 PM PDT | Flash Flood Warning | SGX | San Bernardino | 61 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.